caret icon Back to all discussions

desperate pain/ nortriptyline?

Hello lovely people.

I'm really desperate, I was admitted to A&E in England on Saturday as the pain was so bad. Jaw/face/neck/shoulders. They gave me a steroid and told me to get in touch with my GP on Tuesday.

I have tried most of the drugs years ago and didn't really stick to them that long as the side effects fro me were awful. I have two children and trying to keep my job.

I just don't know what to do. I can't stop crying from the pain, and I now feel really anxious, with terrible tinnitus.

Has anyone had any experience with nortryptyine please? Which is what I think they'll suggest.

I'm really asthmatic so can't take propranolol.

Thank you 😀

  1. I can’t take triptans anymore because of drug interactions, but they worked well for me - reduced the pain & knocked me out. I would strongly recommend finding a headache specialist near you (even if it’s a long drive like mine is). There are a lot of new preventative treatments available, including new triptans (I took Imitrex, don’t know the names of the newer ones). Anxiety definitely makes migraines worse, and migraines make anxiety worse!


    I tried propranolol and had very bad side-effects. I’ve tried most of the first line migraine meds as I have chronic migraine so that changes what I can & can’t qualify for. Not effective include Fiorcet, Nurtec, high-dose daily ibuprofen, Ajovy (monthly injection), Aimovig (same), Elavil, tramadol, Elyxyb, Percocet, Vicodin, pantoprazol, Valium, and a bunch of muscle relaxants.


    Currently - preventatives: Emgality, Lamictal (also for depression), Klonopin (anxiety & insomnia), gabapentin, baclofen. Acute: Lidocaine patches for neck pain, Tylenol XS & baclofen (& lots of water) for headache. If headache isn’t resolved in 20 min or worsens, then Cambia 1st line, 1-2 hrs later (unless worsens), Ubrelvy (can repeat once in 2 hrs). Zofran ODT (dissolvable) for nausea as needed.


    I have comorbidities for which I take other meds; the crossover ones (like Lamictal & Klonopin) I listed here.


    Finding the right headache specialist made a huge difference to me - and she’s an APRN with all sorts of headache certifications. I no longer see my neuro.

    1. Hi! My heart goes out to you for how much pain you are in right now. When you are feeling up to it, I'm going to leave you some things to look at. First is our info page about antidepressants as they're used to treat migraine:

      https://migraine.com/migraine-treatment/antidepressants-for-migraine-headaches

      And here is a link to many other conversations we've had in the past about nortriptyline:

      https://migraine.com/search?s=nortriptyline

      These will give you basic information and a general idea of what you might expect. But it's important to remember that each person is different so your experience might vary.

      I don't know a lot about the NHS, but have you been to see a neurologist or other specialist? It can take a lot of work and patience to find the right combination of meds for you, and the best person to help you with that is someone specially trained in migraine and other headache disorders. Maybe your GP can help you find someone?

      Please know we are here to support you and that there is hope. Hugs to you. -Melissa, migraine.com team

      1. Thank you so much for your kind replies, I'm awaiting a response from the migraine centre in the Uk, but the pain was so bad over the weekend I feel it's snapped my mind a bit - I just feel acutely anxious/ weepy and so terrified of the pain. The pain team have suggested I take 10mg of escitalopram just to take the edge off the fear. I know this isn't a migraine 'antidepressant'. But just wondered if anyone had any help from it, I've reached a point where I need some help to cope with the pain. Thanks again xx


        1. Thank you for the update. I'm sorry you are struggling so much right now, I understand how frustrating this is.
          Escitalopram is known as Lexapro here in the US. I'm not sure that will help asap with pain, but can help with the other symptoms you've mentioned.
          Let me share this information on how to break a nasty cycle. I'm not sure what is and isn't available in the UK; https://migraine.com/living-migraine/how-do-you-break-wont-stop.
          There is an organization in the UK called The Migraine Trust. Let me share that link with you as well; https://migrainetrust.org/.
          Please keep me posted and I hope this breaks asap. Nancy Harris Bonk, Patient Leader/Moderator Migraine.com Team

      2. Thank you Nancy for the above, don't think we get that sort of help in England, annoyingly! Thank you everyone, I tried escitalopram on advice from a pain Dr who said it would be fine with morphine and diazepam but I had the most awful, terrifying reaction to it, all night panic attack, terrible hallucinations it was the worst night of my life. I know having Ehlers Danlos makes me more prone to drug reactions etc. I just feel like I'm going from bad to worse. I've just been weeping uncontrollably since Wednesday, feel terrible physical panic and anxiety, I haven't been able to go out and pick up my children, or look after them and work, which I know is a slippery slope. I never thought this would happen to me as I've always had a strong grip on my mind. I feel like I've had some sort of nervous breakdown. I guess I have to wait until I feel better before I try and go out to school etc, sort of feel I should push on, but I can't. I sort of feel that the panic is now far more of a concern than the chronic pain, but does anyone have any experience of well tolerated drugs that might help panic / pain. I've got a zoom appointment with a psychiatrist tonight, but I'm now nervous of drugs.. Any help so much appreciated, I just want to feel like myself. Many thanks x

        1. Hi. Just catching up after the weekend -- I hear how much you are suffering and first of all, please know that it is totally okay to feel weepy and panicky. Pain is a hard thing to deal with and it messes with your mind. Be gentle with yourself and allow yourself the room to feel whatever you feel.

          Now, about the escitalopram ... I am not a doctor and I cannot give you any kind of medical advice for your own safety. That said, I do take escitalopram myself and can share my experience with you.

          I am curious about why the doctor prescribed it for you as short-term migraine treatment. I have never heard it used in that way before.

          Selective serotonin reuptake inhibitors (SSRI) drugs often require a period of adjustment when you first start them. As an example, the plan was for me to ultimately take 10mg daily. To aid the adjustment process, my doctor started me on just 5mg for a period of time before I graduated to the normal, 10mg dose.

          That said, many people experience side effects when taking SSRIs for the first time. Sleepiness, nausea, dizziness, excessive yawning, mood changes and yes, even anxiety can happen! You can read about the possible side effects of escitalopram here:

          https://medlineplus.gov/druginfo/meds/a603005.html#side-effects

          As Nancy said, that doesn't mean you'll have all of these. We are all different. For me, I had side effects for a week, and then they stopped as my body adjusted. For treating depression, it can take a month or even longer to start seeing changes.

          One thing I do want to note is that typically, escitalopram is taken longterm, or at least for an extended period. It should not be stopped abruptly -- if you are confused about what to do, it's okay to call the doctor or nurse, or even the pharmacist.

          We are here for you and sending hugs and a listening ear ... try to rest and let us know if we can help with anything, OK? -Melissa, migraine.com team

        2. Oh and also, are you taking any other migraine drugs at this time, like triptans? That is also important to mention because escitalopram and other SSRIs can interact with common migraine drugs. This is another question to direct to your doctor. Hugs! -Melissa, migraine.com team

      or create an account to reply.